Bloodshot Eyes Causes
If you notice that the whites of your eyes are looking abnormally red in color, it is a smart idea to look up the various bloodshot eyes causes. Bloodshot eyes occur when the blood vessels are either dilated or swollen. In terms of causes of the condition, the possibilities range from mild and harmless to, at the other end of the spectrum, serious medical emergencies.
- A handful of common factors can lead to eye redness. These most harmless factors include not getting enough sleep at night, eye strain (particularly in front of a computer), pollen, pet dander, exposure to the sun, excessive dust and very dry air. Another common situation that could bring upon bloodshot eyes is wearing contact lenses to correct vision. The lenses can dry the eyes out, which then triggers irritation. Bloodshot eyes also commonly happen due to the irritation of the sclera (eye whites), which can also be brought upon by allergic reactions and common colds. Eye injuries can cause bloodshot eyes because of the body's natural reaction to the situation, which is delivering cells to the area that has experienced the trauma.
- Coughing and straining can also lead to bloodshot eyes. Coughing and straining can cause the appearance of a dense, deep red and bloody spot over the whites of the eyes. The situation is referred to as a subconjunctival hemorrhage, and in most cases, disappears without requiring medical attention in just days.
- Various types of eye inflammation and infection also can lead to bloodshot eyes. Apart from eye redness, the inflammations and infections also manifest themselves through symptoms like problems with the vision, eye ache, eye discharge and itching. Some examples include corneal ulcers (due to viral or bacterial infections), blepharitis inflammation (from the eyelash follicles) and uveitis (which occurs when the uvea becomes inflamed).
- Acute glaucoma also is a possible bloodshot eyes cause. The disorder is characterized by a rapid eye pressure increase that can dramatically worsen the vision and lead to severe pain of the eyes. This situation calls for medical attention as soon as possible.
- Blood thinning medications (such as warfarin) can lead to bloodshot eyes as a temporary side effect.